Clarithromycin

I have been taking Amoxicillin for years, but it seems not to be so good any more so I have been given clarithromycin instead

This seems to aggravate my windpipe, and make me feel bloated in the tummy so I have been crushing the and taking them in some jam as the powder tastes horrible!! but I am persevering as it is only a week's course

Any ideas as to another antibiotic that may have fewer side effects (I never had any with amoxicillin)

13 Replies

oldestnewest
  • Hi Libragirl, sorry to hear you have trouble taking Amoxicillin.

    I'm not sure that by crushing the Clarithromycin tablets you will be getting the best of them.

    They are extended release tablets & should only be swallowed whole. Never crushed, split or chewed.

    I had them for an infection alongside Amoxicillin & my infection seemed to clear up quickly.

    Hope you keep well 🌻

  • Thanks for you reply Jessy11. Perhaps at my next visit to the doctor I will discuss this with him. Keep well

  • Hello. I have probs with some antibiotics too. Amoxillin gives me really vicious oral thrush, just so painful. Another one digoxy something makes me so nauseas I can't function. At the mo Im on claroithromicin, excuse spellings here. It gives me a horrible dark brown tongue but at least it doesnt hurt. Im also on steroids as well. Prednisolone. The combination has at last, thank God started to conquet the awful endless exhausting mucous cough. I was choking on it. Had to keep nearly standing on my head trying to shift it! My neighbours several doors away can hear me coughing but I couldnt help it. Hope you get your meds sorted. A nurse friend of mine says whenever I take antibiotics I should eat probiotic yoghourts to replace the good bacteria. I can't really vouch for her comments. Ask your doctor about that one. All the best.

  • Probiotics help with the good bacteria that antibiotics interfere with so worth trying. X

  • Thanks for the advice Sassy 59.

  • Hi Diana 1954, I also take probiotics which are supposed to be really good. Seems like all antibiotics have some side effects.

  • What probiotics do folks take?

  • I bought an Easi-Yo set from Lakeland. It is very easy to make a litre of yoghurt. You just mix a packet powder with water in the container and then add water to the top and give it good shake and, having filled the flask to the given point with just boiled water, put the container in, screw the top on and leave for eight hours or so. There are a range of types of powder, the one I use is low fat Greek yoghurt without any flavour. It is also much more economical than buying from shops. A litre usually lasts me about a week.

  • Go to Healthspan Kaye

  • Amoxicillin did nothing for me. I have Docycycline or Coamoxiclav now. Usually alternate between the two. I can't take Clarithromycin as suffer from Pancreatitis.

  • Never a good idea to crush tablets they are designed to release at a set rate so it works between dose's. I think that tablet does state that a tumbler of water should be drunk with the tablet?

    I have taken Probiotic since 2008 and it does help my bloating. I take a cheap one from Aldi.

  • Hi, Doxicycline appears to be flavour of the month just now. I was prescribes these when I began to react to Clarithromycin, after taking it for a couple of years.

    Coamoxiclav is a derivative of Amoxicillin so may be of help to you too. Cheers.

  • Thank you all so much for your helpful comments. I will see if my GP will recommend something else for me to keep in my rescue pack

You may also like...